Alert archive / Alabama / Freeze Warnings in 2005

Freeze Warning 3, NWS Mobile, AL

December 22, 20055 counties in Alabama

NWS Mobile, AL issued this freeze warning at Dec 22, 2005, 4:25 AM CST for 5 counties in Alabama. It took effect at Dec 23, 2005, 12:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 22, 2005, 4:25 AM CST (10:25 UTC)
In effect from
Dec 23, 2005, 12:00 AM CST
Expired
Dec 23, 2005, 7:00 AM CST
In force
7 hr
Issued by
NWS Mobile, AL

Counties Butler County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL, Escambia County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMOB 221037
NPWMOB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOBILE AL
425 AM CST THU DEC 22 2005

...HARD FREEZE WARNING IN EFFECT TONIGHT FOR PORTIONS OF SOUTH 
CENTRAL ALABAMA AND THE INLAND AREAS OF THE WESTERN FLORIDA 
PANHANDLE...

.HIGH PRESSURE CENTERED OVER WESTERN MISSISSIPPI TODAY WILL MOVE 
SLOWLY ACROSS SOUTH ALABAMA TONIGHT.  CALM WINDS AND A VERY DRY 
AIRMASS NEAR AND JUST EAST OF THE CENTER OF HIGH PRESSURE WILL ALLOW 
TEMPERATURES TO FALL BELOW 26 DEGREES FOR SEVERAL HOURS FOR AREAS 
EAST OF INTERSTATE 65 AND NORTH OF INTERSTATE 10 IN THE WARNED AREA. 

ALZ056>060-FLZ003-005-222130-
/O.NEW.KMOB.FZ.W.0003.051223T0600Z-051223T1300Z/
CONECUH-BUTLER-CRENSHAW-ESCAMBIA-COVINGTON-INLAND SANTA ROSA-
INLAND OKALOOSA-
INCLUDING THE CITIES OF...EVERGREEN...GREENVILLE...LUVERNE...
BRANTLEY...ATMORE...BREWTON...EAST BREWTON...ANDALUSIA...OPP...
JAY...CRESTVIEW
425 AM CST THU DEC 22 2005

...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CST 
FRIDAY...

TEMPERATURES WILL FALL BELOW FREEZING DURING THE EVENING HOURS 
TONIGHT...THEN WILL DIP INTO THE LOWER TO MID 20S FOR SEVERAL HOURS 
AFTER MIDNIGHT.  PERSONS SHOULD TAKE ACTION TO PREVENT DAMAGE...SUCH 
AS FROM FREEZING PIPES AND AUTOMOBILE RADIATORS.  CHECK ON ELDERLY 
NEIGHBORS TO ENSURE THEY HAVE PROPER HEAT.  PLANTS THAT CANNOT 
WITHSTAND THESE BELOW AVERAGE TEMPERATURES SHOULD BE BROUGHT IN OR 
PROTECTED FROM THE COLD.  

PERSONS USING PORTABLE SPACE HEATERS SHOULD MAKE SURE THEY ARE WELL 
AWAY FROM ANY FLAMMABLE MATERIALS BEFORE GOING TO BED TONIGHT.  
THOSE USING KEROSENE HEATERS SHOULD FOLLOW THE MANUFACTURERS 
INSTRUCTIONS CLOSELY FOR INDOOR USE.   

$$
2 follow-up statements
000 
WWUS74 KMOB 222031
NPWMOB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOBILE AL
229 PM CST THU DEC 22 2005

...HARD FREEZE WARNING IN EFFECT TONIGHT FOR PORTIONS OF SOUTH
CENTRAL ALABAMA AND THE INLAND AREAS OF THE WESTERN FLORIDA
PANHANDLE...

.HIGH PRESSURE CENTERED OVER WESTERN MISSISSIPPI TODAY WILL MOVE 
SLOWLY ACROSS SOUTH ALABAMA TONIGHT. CALM WINDS AND A VERY DRY 
AIRMASS NEAR AND JUST EAST OF THE CENTER OF HIGH PRESSURE WILL ALLOW 
TEMPERATURES TO FALL BELOW 26 DEGREES FOR SEVERAL HOURS FOR AREAS 
EAST OF INTERSTATE 65 AND NORTH OF INTERSTATE 10 IN THE WARNED AREA.

ALZ056>060-FLZ003-005-230430-
/O.CON.KMOB.FZ.W.0003.051223T0600Z-051223T1300Z/
CONECUH-BUTLER-CRENSHAW-ESCAMBIA-COVINGTON-INLAND SANTA ROSA-
INLAND OKALOOSA-
INCLUDING THE CITIES OF...EVERGREEN...GREENVILLE...LUVERNE...
BRANTLEY...ATMORE...BREWTON...EAST BREWTON...ANDALUSIA...OPP...
JAY...CRESTVIEW
229 PM CST THU DEC 22 2005

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
CST FRIDAY...

TEMPERATURES WILL FALL BELOW FREEZING DURING THE EVENING HOURS 
TONIGHT...THEN WILL DIP INTO THE LOW TO MID 20S FOR SEVERAL HOURS 
AFTER MIDNIGHT. PERSONS SHOULD TAKE ACTION TO PREVENT DAMAGE...SUCH 
AS FROM FREEZING PIPES AND AUTOMOBILE RADIATORS. CHECK ON ELDERLY 
NEIGHBORS TO ENSURE THEY HAVE PROPER HEAT. PLANTS THAT CANNOT  
WITHSTAND THESE FREEZING BELOW AVERAGE TEMPERATURES SHOULD BE  
BROUGHT IN OR PROTECTED FROM THE COLD. ALSO REMEMBER TO MAKE SURE 
THAT FAMILY PETS HAVE ADEQUATE SHELTER FROM THE COLD. 

PERSONS USING PORTABLE SPACE HEATERS SHOULD MAKE SURE THEY ARE WELL 
AWAY FROM ANY FLAMMABLE MATERIALS BEFORE GOING TO BED TONIGHT. THOSE 
USING KEROSENE HEATERS SHOULD FOLLOW THE MANUFACTURERS INSTRUCTIONS 
CLOSELY FOR INDOOR USE.

$$
000 
WWUS74 KMOB 230414
NPWMOB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOBILE AL
1010 PM CST THU DEC 22 2005

...HARD FREEZE WARNING REMAINS IN EFFECT TONIGHT FOR PORTIONS OF 
SOUTH CENTRAL ALABAMA AND THE INLAND AREAS OF THE WESTERN FLORIDA 
PANHANDLE...

.HIGH PRESSURE OVER THE NORTHERN GULF COAST WILL MOVE SLOWLY EAST 
OVERNIGHT.  CALM WINDS AND A VERY LOWER ATMOSPHERE NEAR AND JUST 
EAST OF THE HIGH PRESSURE CENTER WILL ALLOW TEMPERATURES TO FALL 
BELOW 26 DEGREES FOR SEVERAL HOURS FOR AREAS EAST OF INTERSTATE 65 
AND NORTH OF INTERSTATE 10 IN THE WARNED AREA.

ALZ056>060-FLZ003-005-231130-
/O.CON.KMOB.FZ.W.0003.051223T0600Z-051223T1300Z/
CONECUH-BUTLER-CRENSHAW-ESCAMBIA-COVINGTON-INLAND SANTA ROSA-
INLAND OKALOOSA-
INCLUDING THE CITIES OF...EVERGREEN...GREENVILLE...LUVERNE...
BRANTLEY...ATMORE...BREWTON...EAST BREWTON...ANDALUSIA...OPP...
JAY...CRESTVIEW
1010 PM CST THU DEC 22 2005

... A HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 
7 AM CST FRIDAY...

TEMPERATURES FELL BELOW FREEZING DURING THE EVENING HOURS OVER MUCH 
OF THE WARNING AREA. THE TEMPERATURE WILL DIP INTO THE LOW TO MID 
20S FOR SEVERAL HOURS OVERNIGHT. PERSONS SHOULD TAKE ACTION TO 
PREVENT DAMAGE...SUCH AS FROM FREEZING PIPES AND AUTOMOBILE 
RADIATORS. CHECK ON ELDERLY NEIGHBORS TO ENSURE THEY HAVE PROPER 
HEAT. PLANTS THAT CANNOT WITHSTAND BELOW FREEZING TEMPERATURES... 
SHOULD BE  BROUGHT IN OR PROTECTED FROM THE COLD. ALSO REMEMBER TO 
MAKE SURE THAT FAMILY PETS HAVE ADEQUATE SHELTER FROM THE COLD. 

PERSONS USING PORTABLE SPACE HEATERS SHOULD MAKE SURE THEY ARE WELL 
AWAY FROM ANY FLAMMABLE MATERIALS BEFORE GOING TO BED TONIGHT. THOSE 
USING KEROSENE HEATERS SHOULD FOLLOW THE MANUFACTURERS INSTRUCTIONS 
CLOSELY FOR INDOOR USE.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this freeze warning went out at Dec 21, 5:30 PM CST, 10 hours 55 minutes earlier.

Area forecast discussion, Dec 21, 5:30 PM CST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
530 PM CST WED DEC 21 2005

.UPDATE...DID SOME TWEAKING THE FIRST SEVERAL HOURS OF GRIDS TO
HANDLE CURRENT OBS. NO CHANGES TO TEXT PRODUCTS OTHER THAN PFM.

16

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY)...THE SURFACE HIGH OVER THE
LOWER MISSISSIPPI RIVER VALLEY SLOWLY SHIFTS EASTWARD ACROSS THE
AREA TO JUST OFF THE SOUTHEAST COAST ON FRIDAY.  TONIGHT WILL BE A
DIFFICULT TEMPERATURE FORECAST DUE TO THE CLOUD DECK ADVANCING
ACROSS MISSISSIPPI.  THIS CLOUD DECK IS ERODING ALOFT DUE TO
SUBSIDENCE IN THE WAKE OF THE SHORTWAVE SYSTEM HEADED INTO THE NORTH
CENTRAL GULF...AND THE LATEST VISIBLE SATELLITE LOOP SHOWS LARGE
BREAKS DEVELOPING.  ISENTROPIC ANALYSIS INDICATES THAT THE REMAINS
OF THE CLOUD DECK WILL HEAD SOUTHWESTWARD...AFFECTING THE WESTERN
PORTION OF THE AREA TONIGHT...BUT EXPECT THAT PARTLY CLOUDY CLOUD
COVER AND SLIGHTLY WARMER TEMPERATURES WILL SUFFICE.  THE COLDEST
TEMPERATURES TONIGHT WILL BE OVER THE FAR EASTERN INLAND
SECTIONS...WHERE THE DURATION OF TEMPERATURES BELOW 26 DEGREES WILL
COME CLOSE TO...BUT NOT ATTAIN...LOCAL CRITERIA FOR A HARD FREEZE.
AN EVEN COLDER NIGHT IS IN STORE FOR THURSDAY NIGHT...WHICH MAY
ATTAIN THE DURATION CRITERIA OF LONGER THAN 5 HOURS BELOW 26 DEGREES
OVER THE FAR EASTERN INLAND PORTION OF THE AREA.  WILL HOLD OFF ON A
HARD FREEZE WATCH WITH THIS ISSUANCE AND REASSESS ON SUBSEQUENT
SHIFTS AS THE HARD FREEZE AREA WOULD ONLY INCLUDE A COUPLE OF
COUNTIES.  A VIGOROUS SYSTEM MEANWHILE MOVES ACROSS THE PLAINS AND
APPROACHES THE OHIO RIVER VALLEY ON SATURDAY.  AN ASSOCIATED SURFACE
LOW WILL BRING A FRONT THROUGH THE AREA SATURDAY NIGHT.
TEMPERATURES WILL BE WARM ENOUGH TO KEEP ALL OF THE PRECIPITATION
LIQUID.  WILL KEEP CHANCE RANGE POPS FOR SATURDAY AND SATURDAY
NIGHT. /29

&&

.LONG TERM (SUNDAY THROUGH WEDNESDAY).....WILL KEEP SMALL POPS FOR
SUNDAY FOR LAYER LIFTED LIGHT RAIN DURING CHRISTMAS MORNING WITH
OTHERWISE DRY CONDITIONS FOLLOWING THROUGH TUESDAY.  WILL NEED TO
KEEP SMALL POPS IN FOR WEDNESDAY AS THE NEXT SYSTEM ADVANCES ACROSS
THE PLAINS. /29

&&

.MARINE...A MODERATE TO OCCASIONALLY STRONG NORTHEASTERLY WIND FLOW
TONIGHT WILL GRADUALLY WEAKEN AND BECOME MORE EAST TO SOUTHEAST
THROUGH FRIDAY NIGHT AS SURFACE HIGH PRESSURE DRIFTS EAST ACROSS THE
MARINE AREA. THIS ONSHORE FLOW IS EXPECTED TO INCREASE ON SATURDAY
AS A COLD FRONT APPROACHES THE COASTAL WATERS FROM THE WEST. THE
FRONT SHOULD CROSS OVER THE MARINE AREA BY EARLY SUNDAY...WITH A
STRONG NORTHWESTERLY WIND FLOW DEVELOPING IN ITS WAKE...PERSISTING
INTO THE EARLY PART OF NEXT WEEK. /12

&&

.FIRE WEATHER...CANCELLED THE RED FLAG WARNING TODAY AS THE DURATION
REQUIREMENT WILL NOT BE MET FOR THE NORTHWEST FLORIDA PANHANDLE.
SOMEWHAT WARMER TEMPERATURES ON THURSDAY WILL ALLOW FOR THE DURATION
REQUIREMENT TO JUST BE MET OVER THE AREA SO WENT WITH A FIRE WEATHER
WATCH FOR THE NORTHWEST FLORIDA PANHANDLE. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      31  56  34  64 /   0   0   0  10
PENSACOLA   33  56  35  63 /   0   0   0  10
DESTIN      34  57  38  61 /   0   0   0  10
EVERGREEN   25  56  24  63 /   0   0   0  10
WAYNESBORO  27  55  28  63 /   0   0   0  10
CAMDEN      25  55  26  62 /   0   0   0  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...FIRE WEATHER WATCH FROM 11 AM THURSDAY TO 5 PM THURSDAY FOR THE
     FOLLOWING ZONES: ESCAMBIA...OKALOOSA...SANTA ROSA AND COASTAL
     WALTON.
MS...NONE.

&&

29 EVERSOLE/12 SHEPHERD
Hazardous weather outlook, Dec 21, 6:05 AM CST, 22 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
605 AM CST WED DEC 21 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-221200-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
605 AM CST WED DEC 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT IS EXPECTED TO MOVE THROUGH LATE CHRISTMAS EVE...MOVING
EAST OF THE CENTRAL GULF COAST REGION CHRISTMAS DAY.  SCATTERED
SHOWERS ARE POSSIBLE ALONG AND AHEAD OF THE FRONT.  A FEW
THUNDERSTORMS WILL ALSO BE POSSIBLE...MAINLY NEAR THE COAST AND
OFFSHORE.  NO SEVERE THUNDERSTORMS ARE EXPECTED WITH THE FRONT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS IS
NOT REQUIRED AT THIS TIME.

Nearby

Freeze Warnings in Alabama, 2005Freeze Warnings in Florida, 2005Every freeze warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.